Help Your Doctor By Learning About Psych Med Side Effects

Facebooktwittergoogle_plusredditpinterestlinkedinmail

Help your doctor by learning about psych med side effects. Psych docs don’t have an easy job. Regular doctors don’t either but by definition psych docs are dealing with a much more difficult patient population i.e. those suffering from mental distress or a diagnosed mental illness.

Help Your Doctor By Learning About Psych Med Side Effects
A Very Good Question

I say ‘mental distress‘ as just because you may experience some form of emotional crisis or are having a difficult time and choose to go to a psychologist or psychiatrist and seek help – it does not mean you are crazy.

To the contrary, seeking help may be the surest sign of your mental health and stability. Concientous, responsible adults take responsibility for their mental well-being.

And it definitely does not mean you have a diagnosable, potentially long-term mental illness such as Manic Depression, Major Depressive Disorder, etc.

Related post: Are You OCD, PDD, MDD or BP?.

You may just need some extra support during a hard time, comfort after experiencing a difficult loss or feedback on your mental health. Psych docs are good at that.

Help Your Psych Doc by Knowing Psych Med Side Effects

Unfortunately, if you do seek any form of mental health care these days and are looking for some form of support and assistance you will most likely recieve a slip of paper with your name and the name of a psychotropic medication instead.

This post isn’t about that issue, it’s about helping your doctor out who for whatever reason felt they needed to treat you that way.

Related post: What is the Chemical Imbalance Theory?

How can you take some control over your treatment plan and help your doc out at the same time? By understanding the side effects of the medication(s). Seek out information in addition to whatever you happen to be told at the office or piece of paper you are handed.

Why Worry About Side Effects?

But, you say, they are the licensed professional, I am the patient. They know what they are doing, I do not. So why should I worry and not just trust whatever I am given and whatever I am told.

*Sigh*

This isn’t about trust, it is about being an educated consumer of mental health services. It’s about participating in your care and your road to recovery.

That is what you are – a consumer. Patients are consumers and are treated that way by the medical community (why you were handed that prescription). So why not make sure you are being helped, not harmed.

Related post: Will Less Psychotropic Medication Give Better Results?

Doctors won’t tell you about side effects most likely, but wait for you to come back for a follow-up visit and report how you are doing. They don’t want to worry you unecessarily or to have you not be compliant in taking the meds.

But that’s them. Let’s focus on you and your mental well-being.

Do An Online Search for Psych Med Side Effects

It is that simple. I will do a follow-up post on commonly prescribed meds with side effect information and then link to here, but you can easily access this information on your own by doing a simple Web search.

Related post: The Most Prescribed Antidepressant in America.

For example, you have been prescribed Prozac. I doubt your doctor told you this:

“Patients taking Prozac may experience a host of side effects, including sexual dysfunction, dry mouth, nausea, headache, diarrhea, nervousness, restlessness, agitation, increased sweating, weight gain, insomnia and drowsiness.”

“High doses of SSRIs often increase the severity of side effects, and one particular side effect can be fatal. The onset of Serotonin Syndrome, a condition in which too much of the mood elevator is present in the brain, can occur within minutes, producing high blood pressure, hyperthermia, high body temperature and an increased heart rate that can lead to shock.”

Source: Drug Watch: Prozac.

You have been prescribed Seroquel. You should know the following:

“Risk of suicidal thoughts or actions (antidepressant medicines, depression and other serious mental illnesses, and suicidal thoughts or actions).”

Source: RxList: The Internet Drug Index.

You have been prescribed Abilify. Did you know:

“Tardive dyskinesia (TD) can be incredibly debilitating. It results from drug-induced damage to the brain and can cause uncontrollable muscle movements such as lip smacking, tongue protrusion and grimacing.”

“Some people develop rapid eye blinking or other involuntary movements. Most of the antipsychotic medications can cause this, and we are surprised that your psychiatrist was unaware of this potentially irreversible neurological complication.”

Source: The People’s Pharmacy: Abilify Side Effects Can Be Scary.

What is “Medication Spellbinding”?

When researching for related articles on drug side effects I came across this interesting article by one of our Ninja Docs – Dr. Peter Breggin: Psychiatric Drug Adverse Reactions (Side Effects) and Medication Spellbinding.

Spellbinding? What’s that, I thought. It’s a great little intro to one of his many books – Medication Madness (2008) – and if you are not familiar with his work he is a psychiatrist who tells the truth about psychotropic medications and psychiatric practices.

Related post: Psychiatrists Who Speak Out About Psychiatry.

His patients are lucky. They really don’t need the information contained in this article. You, on the other hand, most likely do. Check out his website with links to his books and publications by clicking the link above.

Facebooktwittergoogle_plusredditpinterestlinkedinmail

Be First to Comment

Leave a Reply

Your email address will not be published. Required fields are marked *